Disproof of the Neighborhood Conjecture with Implications to SAT

  • Heidi Gebauer
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5757)


We study a special class of binary trees. Our results have implications on Maker/Breaker games and SAT: We disprove a conjecture of Beck on positional games and construct an unsatisfiable k-CNF formula with few occurrences per variable, thereby improving a previous result by Hoory and Szeider and showing that the bound obtained from the Lovász Local Lemma is tight up to a constant factor.

A (k,s)-CNF formula is a boolean formula in conjunctive normal form where every clause contains exactly k literals and every variable occurs in at most s clauses. The (k,s)-SAT problem is the satisfiability problem restricted to (k,s)-CNF formulas. Kratochvíl, Savický and Tuza showed that for every k ≥ 3 there is an integer f(k) such that every (k, f(k))-formula is satisfiable, but (k, f(k) + 1)-SAT is already NP-complete (it is not known whether f(k) is computable). Kratochvíl, Savický and Tuza also gave the best known lower bound \(f(k) = \Omega\left(\frac{2^{k}}{k}\right)\), which is a consequence of the Lovász Local Lemma. We prove that, in fact, \(f(k) = \Theta\left(\frac{2^{k}}{k}\right)\), improving upon the best known upper bound \(O\left((\log k) \cdot \frac{2^{k}}{k}\right)\) by Hoory and Szeider.

Finally we establish a connection between the class of trees we consider and a certain family of positional games. The Maker/Breaker game we study is as follows. Maker and Breaker take turns in choosing vertices from a given n-uniform hypergraph \(\cal{F}\), with Maker going first. Maker’s goal is to completely occupy a hyperedge and Breaker tries to prevent this. Beck conjectures that if the maximum neighborhood size of \(\cal{F}\) is smaller than 2 n − 1− 1 then Breaker has a winning strategy. We disprove this conjecture by establishing an n-uniform hypergraph with maximum neighborhood size 3 ·2 n − 3 where Maker has a winning strategy. Moreover, we show how to construct an n-uniform hypergraph with maximum degree \(\frac{2^{n - 1}}{n}\) where Maker has a winning strategy.

In addition we show that each n-uniform hypergraph with maximum degree at most \(\frac{2^{n - 2}}{en}\) has a proper halving 2-coloring, which solves another open problem posed by Beck related to the Neighborhood Conjecture.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aharoni, R., Linial, N.: Minimal non-two-colorable hypergraphs and minimal unsatisfiable formulas. J. Combin. Theory Ser. A 43, 196–204 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alon, N., Spencer, J.H.: The Probabilistic Method. John Wiley & Sons, Chichester (2002)zbMATHGoogle Scholar
  3. 3.
    Beck, J.: Combinatorial Games: Tic Tac Toe Theory. Encyclopedia of Mathematics and Its Applications 114 (2008)Google Scholar
  4. 4.
    Beck, J.: Remarks on positional games. Acta Math. Acad. Sci. Hungar. 40, 65–71 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Davydov, G., Davydova, I., Kleine Büning, H.: An efficient algorithm for the minimal unsatisfiability problem for a subclass of CNF. Artif. Intell. 23, 229–245 (1998)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Erdős, P., Selfridge, J.L.: On a combinatorial game. J. Combinatorial Theory Ser. A 14, 298–301 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Erdős, P., Spencer, J.: Lopsided Lovász local lemma and Latin transversals. Discrete Appl. Math. 30, 151–154 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Hoory, S., Szeider, S.: A note on unsatisfiable k-CNF formulas with few occurrences per variable. SIAM J. Discrete Math. 20(2), 523–528 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Hoory, S., Szeider, S.: Computing Unsatisfiable k-SAT Instances with Few Occurrences per Variable. Theoretical Computer Science 337(1-3), 347–359 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Kleine Büning, H., Zhao, X.: On the structure of some classes of minimal unsatisfiable formulas. Discr. Appl. Math. 130(2), 185–207 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Kratochvíl, J., Savický, P., Tuza, Z.: One more occurrence of variables makes satisfiability jump from trivial to NP-complete. SIAM J. Comput. 22(1), 203–210 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Kullmann, O.: An application of matroid theory to the SAT problem. In: Fifteenth Annual IEEE Conference on Computational Complexity, pp. 116–124 (2000)Google Scholar
  13. 13.
    Moser, R.: A constructive proof of the Lovasz Local Lemma, Eprint, arXiv:0810.4812v2 (2008)Google Scholar
  14. 14.
    Savický, P., Sgall, J.: DNF tautologies with a limited number of occurrences of every variable. Theoret. Comput. Sci. 238(1-2), 495–498 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Scheder, D.: Existence, Size, and Resolution Complexity of Almost Disjoint CNF Formulas (submitted)Google Scholar
  16. 16.
    Szeider, S.: Homomorphisms of conjunctive normal forms. Discr. Appl. Math. 130(2), 351–365 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Tovey, C.A.: A simplified NP-complete satisfiability problem. Discr. Appl. Math. 8(1), 85–89 (1984)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Heidi Gebauer
    • 1
  1. 1.Institute of Theoretical Computer ScienceETH ZurichSwitzerland

Personalised recommendations